Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 39, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jun 18, 2003, 4:59 PM CDT for Lauderdale County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2003, 4:59 PM CDT (21:59 UTC)
- Expired
- Jun 18, 2003, 7:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Lauderdale County, AL
The radar
The Northeast Alabama radar (KHTX), 124 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 182200
FFWHUN
ALC077-190000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 PM CDT WED JUN 18 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA
* UNTIL 700 PM CDT
* AT 459 PM CDT...WEATHER SERVICE RADAR INDICATED THAT VERY HEAVY
RAINFALL WAS OCCURRING 5 MILES WEST OF LEXINGTON...OR ABOUT 15
MILES NORTHEAST OF UNDERWOOD-PETERSVILLE. RADAR INDICATES UP TO AN
INCH AND A HALF OF RAIN HAS FALLEN SINCE 4 PM.
* SOME LOCATIONS AFFECTED INCLUDE...
KILLEN AND LEXINGTON
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. AS LITTLE AS SIX INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. TWO FEET OF MOVING WATER CAN FLOAT MOST
VEHICLES...INCLUDING S U VS AND PICKUP TRUCKS. VEHICLES CAUGHT IN
RISING WATER SHOULD BE ABANDONED.
LAT...LON 3500 8758 3485 8761 3485 8748 3484 8740
3482 8724 3500 8723
$$
MR2 follow-up statements
000 WGUS74 KHUN 182305 FFSHUN ALC077-190000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 604 PM CDT WED JUN 18 2003 ...A FLASH FLOOD WARNING CONTINUES FOR LAUDERDALE COUNTY UNTIL 700 PM CDT... AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAIN OVER LAUDERDALE COUNTY EARLIER HAD ENDED. ALTHOUGH THE HEAVY RAINFALL HAS COME TO AN END...FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL CONTINUE. SOME CITIES AFFECTED THROUGH 700 PM CDT INCLUDE... LEXINGTON... KILLEN... AND SURROUNDING LOCATIONS. THERE ARE REPORTS OF FLOODING ALONG SOME COUNTY ROADS IN THESE LOCATIONS. MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE FLOOD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HUNTSVILLE. STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. LAT...LON 3498 8758 3482 8746 3486 8724 3499 8727 $$ MR
000
WGUS74 KHUN 182355
FFSHUN
ALC077-190030-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
655 PM CDT WED JUN 18 2003
...THE FLASH FLOOD WARNING FOR LAUDERDALE COUNTY WILL BE ALLOWED TO
EXPIRE AT 700 PM...
AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS
THREAT OF FLOODING IS OVER. THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE AT 700 PM.
STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.
LAT...LON 3495 8753 3482 8730 3500 8724 3512 8694
3531 8715
$$
MRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:05 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 18, 3:05 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 305 PM CDT WED JUN 18 2003 ANOTHER REASONABLY ACTIVE AFTERNOON IN STORE AS SHRA HAVE DEVELOPED ACROSS THE WRN HALF OF THE CWFA AND ARE SLOWLY PROPAGATING EASTWARD. SO FAR WERE REMAINING BELOW FLASH FLOOD GUIDANCE...BUT FLASH FLOOD GUIDANCE IS VERY VERY LOW. .SHORT TERM... TONIGHTS POPS WILL BE BASED ON RADAR TRENDS AND EXPECTED PRECIP AFTER 00Z. A FIRST GUESS IS PROVIDED IN THE PRELIM DIGITS BELOW. CURRENTLY KGWX 88D SHOWS DEVELOPING SHRA/TSRA OVER NRN MS THAT SHOULD MOVE IN THIS DIRECTION THIS AFTERNOON AND EARLY EVENING. GIVEN THE LOW FF GUIDANCE...FLOOD WATCH HAS BEEN RE-ISSUED FOR TONIGHT. IT COULD VERY WELL BE CANCELLED EARLY IF RAIN COMES TO AN END ONCE WE LOSE THE DAYTIME HEATING. PERSISTENCE WILL DO FOR TEMPS TONIGHT. PRECIP CHANCES WILL CONTINUE ON THURSDAY INTO THURSDAY NIGHT AS A STRONG (FOR JUNE) SURFACE FRONT SWEEPS SOUTHWARD. IN OTHER WORDS...WITH THE FRONT NOT THROUGH...TOMORROW WILL BE ONE MORE REPEAT PERFORMANCE. CONSIDERED LIKELY POPS BUT I THINK BEST DYNAMICAL ENHANCEMENT WILL BE JUST TO THE EAST AND SOUTH OF OUR AREA...SO WILL GO WITH 50 POPS THU...TAPERING TO LOW CHC THU NIGHT. FRONT COMES THROUGH FRIDAY...WILL HOLD SLT CHC WITH FROPA. THEN... .EXTENDED... ALMOST COULDNT ASK FOR A BETTER LATE JUNE WEEKEND. WITH DRY AIR MOVING IN...AND CLEAR SKIES AND LIGHT WINDS...LOWS IN THE COLDER VALLEYS FCST TO DROP INTO THE 50S () BOTH MORNINGS. EVERYONE ELSE WILL BE NEAR 60 OR LOWER 60S. DAYTIME HIGHS WILL BE WARM WITH DRY AIR AND NEAR-FULL SUN...BUT IT WILL BE REASONABLY LESS HUMID. SRLY FLOW REESTABLISHES FOR THE EARLY PART OF NEXT WEEK...SO WILL KEEP SLT CHC POPS FOR MONDAY...AND CHC FOR TUESDAY AND WEDNESDAY. .FAST FACT... NEITHER HSV NOR MSL HAVE BEEN WARMER THAN 90 DEGREES SO FAR (THOUGH THAT COULD CHANGE IN THE NEXT WEEK). THE LAST TIME IT TOOK THIS LONG OR LONGER TO REACH 90 DEGREES WAS IN 1997. FFC/BMX...THANKS FOR COLLAB. .PRELIM DIGITS... MUSCLE SHOALS 68/84/67/85/60/88 553200 HUNTSVILLE 68/83/67/84/60/88 553200 FORT PAYNE 68/83/67/84/55/88 553200 CULLMAN 69/84/68/85/60/89 553200 HUN...FLOOD WATCH ALL ZONES (ALZ001>010-016) THROUGH TONIGHT. JE/23
Hazardous weather outlook, Jun 18, 12:55 PM CDT, 4 hours 4 minutes before
ALZ001>010-016-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1255 PM CDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... A MOIST AND UNSTABLE AIRMASS...COUPLED WITH A BROAD UPPER LEVEL STORM SYSTEM OVER THE SOUTHEASTERN STATES...WILL LEAD TO THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION. SHOWER AND THUNDERSTORM DEVELOPMENT IS MOST LIKELY THROUGH THE EARLY EVENING HOURS. STORMS THAT DEVELOP TODAY WILL BE SLOW MOVING AND EFFICIENT RAIN PRODUCERS. SOME LOCATIONS IN THE SHOALS AREA OF NORTHWEST ALABAMA AND PORTIONS OF NORTHEAST ALABAMA HAVE RECENTLY EXPERIENCED HEAVY RAINS...ALONG WITH SOME FLASH FLOODING OVER THE PAST TWO DAYS. LOCALIZED HEAVY RAINFALL COULD PRODUCE ADDITIONAL FLOOD PROBLEMS. THUS...A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTHERN ALABAMA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. THE LAST IN A SERIES OF UPPER LEVEL DISTURBANCES WILL SWING ACROSS THE REGION BY EARLY FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH EARLY FRIDAY...WITH A FEW STORMS PRODUCING LOCALLY HEAVY RAIN AND GUSTY WINDS. HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE WEEKEND BRINGING A BRIEF BREAK FROM THE WET WEATHER. ANOTHER SYSTEM WILL BEGIN TO AFFECT NORTHERN ALABAMA EARLY NEXT WEEK WITH MORE SHOWERS AND THUNDERSTORMS IN THE FORECAST. .CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THIS AFTERNOON AND EVENING. RSB
In the hours before
Special weather statement, Jun 18, 2:30 PM CDT, 2 hours 29 minutes before
ALZ001>010-016-182100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 230 PM CDT WED JUN 18 2003 ...SIGNIFICANT WEATHER ALERT FOR POSSIBLE HEAVY RAINFALL ACROSS NORTHERN ALABAMA THIS AFTERNOON... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN ALABAMA. THESE SHOWERS AND THUNDERSTORMS ARE MOVING TO THE NORTHEAST SLOWLY AT 10 MPH. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS WEST OF A LINE FROM HUNTSVILLE TO DECATUR THROUGH 4 PM. LOCATIONS AFFECTED THROUGH 4 PM WILL INCLUDE...TUSCUMBIA... FLORENCE...LEXINGTON...MOULTON...RUSSELVILLE...AND HARTSELLE. RAINFALL AMOUNT WILL REMAIN LESS THAN 1/2 OF AN INCH...WITH LOCALIZED RAINFALL AMOUNTS EXCEEDING 1 INCH IN STRONGER STORMS. FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 30 TO 40 MPH MAY ALSO ACCOMPANY THESE STORMS AS THEY PASS THROUGH. THE SLOW MOVEMENT OF THESE STORMS AND ABUNDANT MOISTURE AVAILABLE IN THE ATMOSPHERE COULD PRODUCE VERY HEAVY RAINFALL TO OCCUR THIS AFTERNOON IN NORTHERN ALABAMA. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. KTW
Special weather statement, Jun 18, 4:07 PM CDT, 52 minutes before
ALZ001>010-016-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 407 PM CDT WED JUN 18 2003 ...SIGNIFICANT WEATHER ALERT FOR POSSIBLE HEAVY RAINFALL ACROSS NORTHERN ALABAMA THIS AFTERNOON... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN ALABAMA. THESE SHOWERS AND THUNDERSTORMS ARE MOVING TO THE NORTHEAST SLOWLY AT 10 MPH. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS WEST OF A LINE FROM STEVENSON TO CULLMAN THROUGH 5 PM. LOCATIONS AFFECTED THROUGH 5 PM WILL INCLUDE...TUSCUMBIA... FLORENCE...ELKMONT...RUSSELVILLE...CULLMAN...AND HARTSELLE. RAINFALL AMOUNTS WILL REMAIN LESS THAN 1/2 OF AN INCH...WITH LOCALIZED RAINFALL AMOUNTS EXCEEDING 1 INCH IN STRONGER STORMS. FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 30 TO 40 MPH MAY ALSO ACCOMPANY THESE STORMS AS THEY PASS THROUGH. THE SLOW MOVEMENT OF THESE STORMS AND ABUNDANT MOISTURE AVAILABLE IN THE ATMOSPHERE COULD PRODUCE VERY HEAVY RAINFALL TO OCCUR THIS AFTERNOON IN NORTHERN ALABAMA. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. KTW
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.